Advice needed on taking Tramadol with Sertraline

Hi everyone, I have just discovered this forum - it's a godsend.

I have had RLS for about ten years now but recently discovered after a serious ankle fracture that Tramadol completely eases my restless legs. Last week I went to the doctors for an unrelated issue, and have been prescribed the anti-depressant Sertraline (Zoloft, or Lustral, depending on where you're from). According to the leaflet you cannot mix Tramadol and Sertraline together or you risk Serotonin poisoning, so the doc prescribed me some Diazepam for the RLS in the mean time.

Long story short, the Diazepam doesn't work and I'm ITCHING for Tramadol to ease my legs, but I'm worried about the drug interaction. Has anyone come across this before? If so,is it safe...ish?

9 Replies

  • Well, another problem you might be having is anti-depressants (except maybe Wellbutrin) usually make RLS worse.

  • I take an ssri and it really has made my rls worse. I take co codamol to get me through. My doc did give me one point as I was getting too used to the the co codamol . I think it is allowed as long as you are not taking loads of it. Although it did nothing for me! Wellbutrin is really hard to get in the UK. See my other blogs and questions. It can only be prescribed off label by a willing doc. Mine isnt!!

  • Oh bugger. Lol. I did just read that on another thread. Honestly, reading what everyone's been saying it's like you're weaning off this to try something else, and mixing it with that, whilst withdrawing from the other. It's very scary! To think I'll probably have this for the rest of my life, as a 25 year old, is nasty. Luckily, I don't have it as bad as some of the other members here, some of the posts have been heart-breaking.

    Do you think I should mention to my GP about the Anti-D's and try and get her to prescribe another?

    Thanks for replying by the way!

  • Its not an easy life when you have RLS, and yes, you will probably have it for life,as there is no cure as of yet. Have you had a ferritin level test done, your ferritin is how your iron is stored, the level for RLSers should read 70 or above, if not, you MIGHT benefit from iron pills instructed by your doctor, dont take iron unless you find you need it, to much can cause big problems. Lots of posts on here about iron and ferritin.

    If the leaflet says not to take the tramadol and the anti-d you have been prescribed then dont take both. Your doctor should have known that. Like ookla has said all anti-d's can make RLS worse, for most RLSers, There are exceptions to the rule, as most of us find, we differ when taking stuff.

    This website gives a list of the antidepressants which CAN make RLS worse. Its on the treatment page.

  • Unfortunately there is no anti d which will not probably make rls worse, available in the UK. Sometimes one just has to make a big choice...clinical depression or worsening rls!

  • I had a blood test the first time I complained to my GP about my RLS, so I assume they checked for iron levels then. Not that the doctor actually understood my problem at all, he prescribed me an NSAID and when that didn't work, some beta-blockers :|

  • If you doctor doesnt understand RLS, then most likely you didnt get the ferritin level test done. I would ask again and state its your ferritin level you want done,, then when they say its come back normal, ask them what it is....normal is not normal for RLSers.

  • I take Paxil.. took Tramadol short term..

    Pharmacy showed the same red flags..

    I was given it anyway because the chances are so tiny of

    the negative mixed prescription reaction that we decided

    that the benefits far outweighed the risks.

    I used Tramadol for 10 days only.

    Opiods are the only surefire way to combat RLS misery.

    Every doctor is so reluctant to prescribe them because

    of dependence and addiction.

    Having RLS makes everything much, much more complicated

    How about another Opiod? Did the doctor say no to that?

    I see the doctor's thinking in prescribing a muscle relaxer

    but I know from experience that diazapam does little to help.

    I'm so sorry that you are suffering. = //.

  • Thanks Yikes, I think you're right - I would have to take a lot of the stuff to get a negative reaction, and as I'm on relatively small doses of either, it should be alright for the nights when it's just too bad to bear.

    How are you doing these days? I've been reading lately that you're having a rough time of it with your legs.

You may also like...